Can medical students identify a potentially serious acetaminophen dosing error in a simulated encounter? A case control study

Research output: Contribution to journalArticle

Abstract

Background: In an effort to assess medical students' abilities to identify a medication administration error in an outpatient setting, we designed and implemented a standardized patient simulation exercise which included a medication overdose. Methods: Fourth year medical students completed a standardized patient (SP) simulation of a parent bringing a toddler to an outpatient setting. In this case-control study, the majority of students had completed a patient safety curriculum about pediatric medication errors prior to their SP encounter. If asked about medications, the SP portraying a parent was trained to disclose that she was administering acetaminophen and to produce a package with dosing instructions on the label. The administered dose represented an overdose. Upon completion, students were asked to complete an encounter note. Results: Three hundred forty students completed this simulation. Two hundred ninety-one students previously completed a formal patient safety curriculum while 49 had not. A total of two hundred thirty-four students (69%) ascertained that the parent had been administering acetaminophen to their child. Thirty-seven students (11%) determined that the dosage exceeded recommended dosages. There was no significant difference in the error detection rates of students who completed the patient safety curriculum and those who had not. Conclusions: Despite a formal patient safety curriculum concerning medication errors, 89% of medical students did not identify an overdose of a commonly used over the counter medication during a standardized patient simulation. Further educational interventions are needed for students to detect medication errors. Additionally, 31% of students did not ask about the administration of over the counter medications suggesting that students may not view such medications as equally important to prescription medications. Simulation may serve as a useful tool to assess students' competency in identifying medication administration errors.

Original languageEnglish (US)
Article number13
JournalBMC Medical Education
Volume15
Issue number1
DOIs
StatePublished - 2015

Fingerprint

Acetaminophen
Medical Students
medical student
Case-Control Studies
medication
Students
Medication Errors
Patient Simulation
Patient Safety
student
Curriculum
simulation
curriculum
parents
Outpatients
Prescriptions
Exercise
Pediatrics
instruction

ASJC Scopus subject areas

  • Medicine(all)
  • Education

Cite this

@article{4c743288d7a049499a2e7ac1d6f1641c,
title = "Can medical students identify a potentially serious acetaminophen dosing error in a simulated encounter? A case control study",
abstract = "Background: In an effort to assess medical students' abilities to identify a medication administration error in an outpatient setting, we designed and implemented a standardized patient simulation exercise which included a medication overdose. Methods: Fourth year medical students completed a standardized patient (SP) simulation of a parent bringing a toddler to an outpatient setting. In this case-control study, the majority of students had completed a patient safety curriculum about pediatric medication errors prior to their SP encounter. If asked about medications, the SP portraying a parent was trained to disclose that she was administering acetaminophen and to produce a package with dosing instructions on the label. The administered dose represented an overdose. Upon completion, students were asked to complete an encounter note. Results: Three hundred forty students completed this simulation. Two hundred ninety-one students previously completed a formal patient safety curriculum while 49 had not. A total of two hundred thirty-four students (69{\%}) ascertained that the parent had been administering acetaminophen to their child. Thirty-seven students (11{\%}) determined that the dosage exceeded recommended dosages. There was no significant difference in the error detection rates of students who completed the patient safety curriculum and those who had not. Conclusions: Despite a formal patient safety curriculum concerning medication errors, 89{\%} of medical students did not identify an overdose of a commonly used over the counter medication during a standardized patient simulation. Further educational interventions are needed for students to detect medication errors. Additionally, 31{\%} of students did not ask about the administration of over the counter medications suggesting that students may not view such medications as equally important to prescription medications. Simulation may serve as a useful tool to assess students' competency in identifying medication administration errors.",
author = "Dudas, {Robert A} and Michael Barone",
year = "2015",
doi = "10.1186/s12909-015-0288-3",
language = "English (US)",
volume = "15",
journal = "BMC Medical Education",
issn = "1472-6920",
publisher = "BioMed Central",
number = "1",

}

TY - JOUR

T1 - Can medical students identify a potentially serious acetaminophen dosing error in a simulated encounter? A case control study

AU - Dudas, Robert A

AU - Barone, Michael

PY - 2015

Y1 - 2015

N2 - Background: In an effort to assess medical students' abilities to identify a medication administration error in an outpatient setting, we designed and implemented a standardized patient simulation exercise which included a medication overdose. Methods: Fourth year medical students completed a standardized patient (SP) simulation of a parent bringing a toddler to an outpatient setting. In this case-control study, the majority of students had completed a patient safety curriculum about pediatric medication errors prior to their SP encounter. If asked about medications, the SP portraying a parent was trained to disclose that she was administering acetaminophen and to produce a package with dosing instructions on the label. The administered dose represented an overdose. Upon completion, students were asked to complete an encounter note. Results: Three hundred forty students completed this simulation. Two hundred ninety-one students previously completed a formal patient safety curriculum while 49 had not. A total of two hundred thirty-four students (69%) ascertained that the parent had been administering acetaminophen to their child. Thirty-seven students (11%) determined that the dosage exceeded recommended dosages. There was no significant difference in the error detection rates of students who completed the patient safety curriculum and those who had not. Conclusions: Despite a formal patient safety curriculum concerning medication errors, 89% of medical students did not identify an overdose of a commonly used over the counter medication during a standardized patient simulation. Further educational interventions are needed for students to detect medication errors. Additionally, 31% of students did not ask about the administration of over the counter medications suggesting that students may not view such medications as equally important to prescription medications. Simulation may serve as a useful tool to assess students' competency in identifying medication administration errors.

AB - Background: In an effort to assess medical students' abilities to identify a medication administration error in an outpatient setting, we designed and implemented a standardized patient simulation exercise which included a medication overdose. Methods: Fourth year medical students completed a standardized patient (SP) simulation of a parent bringing a toddler to an outpatient setting. In this case-control study, the majority of students had completed a patient safety curriculum about pediatric medication errors prior to their SP encounter. If asked about medications, the SP portraying a parent was trained to disclose that she was administering acetaminophen and to produce a package with dosing instructions on the label. The administered dose represented an overdose. Upon completion, students were asked to complete an encounter note. Results: Three hundred forty students completed this simulation. Two hundred ninety-one students previously completed a formal patient safety curriculum while 49 had not. A total of two hundred thirty-four students (69%) ascertained that the parent had been administering acetaminophen to their child. Thirty-seven students (11%) determined that the dosage exceeded recommended dosages. There was no significant difference in the error detection rates of students who completed the patient safety curriculum and those who had not. Conclusions: Despite a formal patient safety curriculum concerning medication errors, 89% of medical students did not identify an overdose of a commonly used over the counter medication during a standardized patient simulation. Further educational interventions are needed for students to detect medication errors. Additionally, 31% of students did not ask about the administration of over the counter medications suggesting that students may not view such medications as equally important to prescription medications. Simulation may serve as a useful tool to assess students' competency in identifying medication administration errors.

UR - http://www.scopus.com/inward/record.url?scp=84924112671&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84924112671&partnerID=8YFLogxK

U2 - 10.1186/s12909-015-0288-3

DO - 10.1186/s12909-015-0288-3

M3 - Article

C2 - 25889566

AN - SCOPUS:84924112671

VL - 15

JO - BMC Medical Education

JF - BMC Medical Education

SN - 1472-6920

IS - 1

M1 - 13

ER -